Hydromorphone precipitating serotonin syndrome
Metadata[+] Show full item record
Opioid medications are an underappreciated cause of serotonin syndrome. Fentanyl, meperidine, and methadone are more commonly associated with this potentially life-threatening side effect. Here, we present the case of a 60-year-old man taking duloxetine, oxycodone as needed, and long-acting hydromorphone for chronic pain, who developed serotonin syndrome two days after his hydromorphone dose was increased. Due to severe agitation he required intubation and his course was notable for marked adrenergic instability. Eventually, he improved after treatment with benzodiazepines and cyproheptadine. This case highlights a rare synergistic effect from the combination of hydromorphone, duloxetine, and oxycodone resulting in serotonin syndrome.
Am J Hosp Med 2018 Apr;2(2):2018.010 https://doi.org/10.24150/ajhm/2018.010